Managing C. difficile

iStock_000021002106_FullClostridium difficile, or C. dif, as it is abbreviated in medical parlance, is well-known to healthcare providers, infecting many patients and killing some, especially older folks who are hospitalized or people who are immunocompromised.  How best to manage this mostly hospital-acquired or nosocomial infection has been a subject of active research for years, since antibiotic treatment isn't always successful and reinfection or recrudescence is common.  Enter now spore transplant, as Rick and I discuss on PodMed this week, and as described in a JAMA paper.  The strategy follows on the heels of fecal transplant, first attempted with fresh stool introduced through the rectum, then via swallowed capsules.  These researchers reasoned that introduction of a strain of Clostridium that doesn't produce toxins could result in colonization of the colon such that the toxigenic strain couldn't get a foothold.  Lo and behold, that's exactly what happened with oral administration of capsules containing spores of the non-toxin forming organism.  And as I opine in the podcast, there's also substantially less 'yuck factor' with this treatment.  Phase III, anyone?

Other topics this week include cardiovascular risk factors for adolescents in low and middle income countries, in the Lancet, a lariat device for atrial fibrillation in JAMA Internal Medicine, and digoxin and mortality in the European Heart Journal.  Until next week, y'all live well.

VN:F [1.9.17_1161]
Rating: 0.0/5 (0 votes cast)
2 Comments

{ 2 comments… read them below or add one }

Comments

Martin Kilgore RN May 12, 2015 at 12:24 am

Regarding your comments on Digoxin mortality:

I am a retired Public Health Nurse of 40 years. I was taught in school that a patient on Dig should be taught to take a radial pulse qD and hold his Dig if his pulse was below 60.

I do not recall ever making a home visit and finding a patient who was aware of this. As far as teaching a patient the other signs of Dig toxicity -- bite your tongue. Given the nonchalant and offhand usage of Dig. I don't doubt the figures of increased mortality, but I believe the cause is iatrogenic and not pharmacological.

Given the cost savings of generic Dig with <> patient education, I wonder if other more costly alternatives are <> appropriate for patients who are often eating out of the food banks.

Reply

Elizabeth Tracey May 15, 2015 at 10:45 am

Martin, thanks for sharing your experience. I've forwarded your remarks to Rick and will post what he replies; for myself, I would say that when something that's available generically and is still less expensive (since as you know many generics are skyrocketing in price) I am almost always in favor. But sounds to me like the mortality associated with digoxin is a bit scary. More later, and thank you for writing.

Reply

Leave a Comment

You can use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Johns Hopkins Medicine does not necessarily endorse, nor does Johns Hopkins Medicine edit or control, the content of posted comments by third parties on this website. However, Johns Hopkins Medicine reserves the right to remove any such postings that come to the attention of Johns Hopkins Medicine which are deemed to contain objectionable or inappropriate content.

Previous post:

Next post: